What to Do and What Not to Do During an Opioid Overdose

The use of synthetic opioids such as fentanyl is being blamed for much of the increase with many of deaths being attributed to them being mixed with other drugs including methadone, heroin, and cocaine. We provide things to do and don't during Opioid Overdose

Do's and Don't During Opioid Overdose

Image has one phone that shows 911 number
17
Nov

#overdose #opioid #opioidoverdose #opioidcrisis #opioidepidemic #overdoseawareness #opioidaddiction #opioidawareness #overdoseprevention #dial911 #narcan

Category :
Unfortunately, we are no stranger to the opioid epidemic and opioid crisis in the United States. The National Institute on Drug Abuse reported that in 2019 almost 50,000 individuals in the United States died as the result of an opioid overdose. Part of combatting the opioid epidemic is increasing public awareness of responding if someone misuses or overdoses on opioids. It’s imperative to know what steps to take if someone in your presence overdoses on prescription pills or heroin.

What happens during an overdose?

A drug overdose can be hard to recognize because overdose symptoms vary based on the substance and the individual taking it. Some common indicators and symptoms of an opioid overdose are:

Common Signs and Symptoms of an Opioid Overdose:

  • Slow and shallow breathing or termination of breathing
  • An individual is snoring or making gurgling sounds.
  • Discolored skin with a blue or gray tint
  • Bluish lips and fingernails
  • Unable to talk
  • Disorientation
  • Pinpoint pupils
  • Reduced level of consciousness and can’t be revived.
  • No response to stimuli
  • Drug paraphernalia near the victim.
  • If someone is not responding, never assume they are asleep. Not all overdoses are instantaneous. Sometimes, an overdose occurs over a more extended period, and it can take hours for someone to die.
  • If you are unsure if someone is okay or not, always air on the side of caution and call 911- one phone call could make a difference in someone’s life or death.

WHAT SHOULD YOU DO IN THE EVENT YOU WITNESS A DRUG OVERDOSE?

If you suspect an individual has overdosed, getting medical attention can save a life! Dial 911, give an honest account of what happened and provide first responders or emergency medical personnel with as much information as possible.

  • What drugs did the individual consume?
  • When did they take the drugs?
  • Amount of drugs consumed?
  • Who is their emergency contact?

Honesty is the only policy for providing first responders with the necessary information to help someone involved in an opioid overdose. By not disclosing information or altering facts of what occurred could result in lethal consequences. First responders must know as much as they can to treat the individual correctly. Details can make a difference between life and death!

Dialing 911 during an opioid overdose can often mean the difference between life and death. The chance of surviving an overdose depends significantly on how quickly a person receives medical assistance. Sometimes witnesses to an opioid overdose sit back and do nothing because they fear the consequence of making the call. See one of the most frequently asked questions below:

Question: Will I get in trouble for calling 911 if someone overdoses in my presence and I have also been using drugs?

Answer: In 2013, New Jersey passed the Good Samaritan Overdose Bill, which protects witnesses and victims from arrest, charge, prosecution, conviction, or revocation of parole or probation where evidence is obtained from seeking medical attention. This allows individuals to contact 911 to report a drug overdose incident without the fear of being arrested themselves.

What About Narcan?

What is Narcan?

Narcan is a nasal spray prescription medicine used to treat someone who has overdosed or is suspected of overdosing during an opioid overdose emergency.

How does Narcan work?

Narcan is used as an emergency treatment medicine that should be administered right away. However, it does not replace calling 911 or receiving emergency medical treatment.

Narcan is an opioid antagonist, so it works by blocking specific receptors that opioids bind to in your body. Once it blocks these receptors, it helps to reverse the symptoms of opioid overdose. After the Narcan has been administered, the symptoms of an opioid overdose begin to diminish.
Remember it’s always necessary to call 911 or your local emergency number anytime Narcan is given. Calling 911 is a vital step even if, after receiving the Narcan, the individual affected becomes alert and begins breathing normally.

How fast does Narcan work?

Narcan is a fast-acting medicine and begins to work as soon as it’s been given. Someone may become responsive 2 to 3 minutes after their first dose is given. But sometimes, repeated doses of Narcan are needed.
Narcan must be given once every 2 to 3 minutes until the person affected becomes responsive or medical help arrives.

How do I administer Narcan?

Each Narcan Spray contains one dose of medicine and is for one-time use. You peel back the package, remove the device, hold your thumb on the bottom portion of the red plunger, and place two fingers on the other side of the nozzle. Insert the tip of the nozzle into one nostril, deep enough to touch the bottom of the individual’s nose. Then press the red plunger firmly to release the spray dosage into the individual’s nostril. Occasionally individuals require more than one dose. If that is the case, the additional doses should be given in the opposite nostril.

Do I need a prescription to carry Narcan?

No. Naloxone is a prescription medication. However, every state allows direct access to Narcan for patients and their caregivers through retail pharmacies without a prescription. If someone in your household is using or misusing opioid medication, it is a good idea to have Narcan on hand. Many Substance Abuse Prevention Organizations, Community Programs, and Municipalities offer Free Narcan Training, and it usually includes two doses of Narcan per participant at no cost.

Is follow-up care needed after surviving an overdose?

During the overdose, first responders and medical staff provided Naloxone to reverse the effects of the opioid. They monitored your vitals, provided fluids to hydrate you and oxygen to assist you in breathing. The hospital carefully monitored you to ensure you were recovering safely. Upon release from the hospital after surviving an opioid overdose, follow-up care is essential to prevent future overdoses. After experiencing a non-fatal overdose, you may not necessarily require follow-up medical care. However, receiving appropriate mental health services, medication-assisted treatment, access to Narcan, a stable living environment, or recovery services are excellent ways to help prevent another overdose.

Avatar Residential Treatment Services

Since Narcan only reverses the effects of the opioid for about 30-90 minutes, an individual will feel the physical opioid withdrawal effects right away. To fully detox from opioid dependence, an individual needs to enter a detox treatment program. Avatar Residential Detox Center offers medically supervised detox from opioids. It is extremely dangerous to attempt to detox from opioids at home or by yourself. We provide medication-assisted treatment for opioid use disorders, counseling, and therapy to treat the root cause of the addiction. Our facility also includes evidence-backed inpatient treatment to increase the odds of long-term recovery. The residential treatment creates a safe and substance-free environment conducive to reducing vulnerability after completing the detox program.

Get the Help You Need-Today!

Avatar Residential Detox Center offers several addiction treatment programs. Contact our 24-hour helpline at +1 (973)-774-7222 and talk with one of our addiction specialists to learn more about detox and our addiction treatments, mental health options, residential rehab facilities, alcohol addiction center New Jersey, and how to afford addiction treatment. Discover your path to recovery today.



Speak to an addiction specialist now

Talk to an Admissions Coordinator to get started

Call Now +1 (973)-774-7222